• Severe methemoglobinemia developed in a healthy 14-month-old infant following the topical application of a benzocaine-containing gel administered for the relief of the discomfort of teething.
Congenital methemoglobinemia and hemoglobin M disease were excluded by appropriate laboratory studies. The patient is considered to have a normal methemoglobin-reducing capacity and her response to the drug is one that presumably could occur in any other child of comparable age on receiving an equivalent dose of benzocaine. Parents should be cautioned against the indiscriminate use of similar medications, particularly since the process for which these medications are administered is both benign and physiologic.
(Am J Dis Child 131:697-698, 1977)
Townes PL, Geertsma MA, White MR. Benzocaine-Induced Methemoglobinemia. Am J Dis Child. 1977;131(6):697–698. doi:10.1001/archpedi.1977.02120190091021
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: